Sunday, 13 March 2011

Kefir, low carb, sugar substitutes & rashes

I read about kefir, a probiotic milk drink several years ago but never really looked into it any further.
I recently read about it again on a blog I read. I was able to find free kefir grains in my neighbourhood. I have been making and drinking about a cup of kefir a day for approximately 6 weeks now.

About 2 weeks after starting the kefir, I also decided to start eating a low carb diet. I don't remember if it happened before or after going low carb, but I developed a rash on my stomach. I had it for a couple weeks before it dawned on me that it could be a candida die-off rash.

Candidia is an internal yeast over-growth. It is believed that many people have candida without even knowing it. Being on antibiotics kills off good bactieria and allows normal amounts of yeast in the body to grow unchecked. Candida can cause inflammation which can lead to a myriad of problems and diseases.

Kefir is known to kill off candida yeast. Eating a lot less sugars and carbs also causes candida to die as it is a yeast and feeds off sugars. It may be a combination of the two, the kefir and the low carb diet that contributed to the rash. Soon the rash also appeared on the inside of my left arm, wrist to elbow. It is EXTREMELY itchy. I am using anti-itch cream, Bach rescue remedy cream and GoldBond anti-itch lotion. None completely help.

I have not been 100% on the low carb diet - I have lost 10lbs but some days I am good, some days not so much. The rash is not getting any better and I am scratching my skin off! The on and off cycle I am doing could also be contributing to the rash, as the die-off symptoms should subside after a fee weeks. if I had been 100% with the low carb.

Since I am doing low carb, I have not been eating sugar. I use Stevia (powder & liquid) in my coffee and tea. Today I read that some people are allergic to stevia and get rashes. Great!
I have used stevia before but never for this length of time. I don't know if I am allergic to stevia or if the rash really is a die-off symptom.

I can go to my Dr but she will probably just give me an antibiotic cream which, if I do have candida, could make the problem worse. Most regular Drs do not believe in candida as it is very hard to diagnose.

This sucks! If I can't use stevia, what other low carb sweetener is there? I will NOT use Splenda - I get lightheaded within minutes of using it. I don't like any of the other sweeteners and I don't believe them to be safe either.

Does anyone know of something safe? I don't know whether to just give up the lowcarb and go back to eating sugar or not. Stop the kefir? I don't know. All I know is this rash is not going away and it is driving me nuts!

6 comments:

Cindy said...

Dear Kim,
I received some kefir grains from a friend about 3 weeks ago. Last week I developed an itchy, red rash on my neck. According to the online Kefir Manual, this can happen. After trying numerous ointments, oils, etc. I decided to apply some kefir milk directly on the rash. I found that it stopped the itching and reduced the redness. Hope this can be of some help.

Thin crust lover said...

Kefir, and any fermented food, excretes histamine. I am frankly shocked at how many people, not wanting to say anything negative about the miraculous Kefir only tentatively bring the itching up but readily blame it on something other than the Kefir, or think the rash must be a good thing because Kefir is just his side of manna from heaven. Kefir is yeast plain and simple, with loads of beneficial bacteria it really is a cornucopia of good health -- for most people, but not ALL people. Some folks will react to the histamine it releases and the itching it causes and those people will likely have the same reaction from other lacto-fermented foods (not so much the artificial canned stuff but the real honest to goodness fermented foods especially).

My other comment is about the low carb diet. I lost 50 lbs and never felt better physically following Atkins, but my skin went south in a bad way -- OMG I was sooo itchy. I ate a lot of dairy and cheeses and other histamine releasing foods and that was the culprit. I used steroids and old-school antihistamines that would knock an elephant out but it all came down to what I was putting in my mouth.

Thinking I'm a clever girl, when I started making Kefir I used pure young coconut water so as to avoid the dairy... not so smart am I! It's not JUST the dairy that is the issue it was also the fermentation.

So now, while the rest of the world effervesces about the miracle of Kefir, Kombucha and lacto-fermented krauts and veggies, I sit on the sidelines feeling sorry for myself for having such a body that betrays even the best efforts at good health. Sorry to be a bummer, but everyone one is different and literally one size does not fit all. I wish you the very best!

PS. I lost my weight (again!) by eating 100 calorie meals and it came of quicker and I learned to eat less and it was a better long-term strategy than simply low-carb (I love fruit in the summer!)

Ted said...

I, too, have experienced facial rashes and dry, itchy skin from eating kefir and taking pro-biotics. Thanks for the info, Thin Crust Lover. I didn't know kefir contains histamine. That would probably explain it.

Christine said...

I'm a bit slow on the uptake here but I have been drinking kefir water (home made) for the last 3 weeks and I have almost scratched my brain out through my scalp, eyeballs and neck. I too only found out this morning that kefir is high in histamines along with all myriad of other fermented foods. I literally snort laughed out loud at Thin Crust lovers comment. I feel your pain honey. I'm in the same boat!
I started making Kefir water as a cheaper but better alternative to probiotics. Epic itchy fail! I have been told that it's just 'die off' of the bad bacteria, it may be, but at this rate i'm going to have no head left if I continue drinking kefir water!

Anonymous said...

How much are you drinking everyday? I have read a lot of people that had that reaction when they drank to much initially. Dry stopping for a week then starting again but only drink 1/2 cup for a week then slowly increase.

wellariel said...

I use Xylitol to sweeten my food. It is an anti fungal and it is safe.